Skip Navigation Links
Discontinuity, Nonlinearity, and Complexity

Dimitry Volchenkov (editor), Dumitru Baleanu (editor)

Dimitry Volchenkov(editor)

Mathematics & Statistics, Texas Tech University, 1108 Memorial Circle, Lubbock, TX 79409, USA


Dumitru Baleanu (editor)

Cankaya University, Ankara, Turkey; Institute of Space Sciences, Magurele-Bucharest, Romania


Exact Analytic Solutions of Pochammer-Chree and Boussinesq Equations by Invariant Painlevé Analysis and Generalized Hirota Techniques

Discontinuity, Nonlinearity, and Complexity 5(2) (2016) 187--198 | DOI:10.5890/DNC.2016.06.008

Matthew Russo; S. Roy Choudhury

Department of Mathematics, University of Central Florida, Orlando, FL 32816-1364 USA

Download Full Text PDF



Combinations of truncated Painlevé expansions, invariant Painlevé analysis, and generalized Hirota series are used to solve (’partially reduce to quadrature’) the integrable Boussinesq and the cubic and quintic generalized Pochammer-Chree (GPC) equation families. Although the multisolitons of the Boussinesq equation are very well-known, the solutions obtained here for all the three NLPDEs are novel, and non-trivial. All of the solutions obtained via invariant Painlevé analysis are complicated rational functions, with arguments which themselves are trigonometric functions of various distinct traveling wave variables. This is reminiscent of doublyperiodic elliptic function solutions when nonlinear ODE systems are reduced to quadratures. The solutions obtained using recently-generalized Hirota-type expansions are closer in functional form to conventional hyperbolic secant solutions, although with non-trivial traveling-wave arguments which are distinct for the two GPC equations.


  1. [1]  A. Ramani, B. Grammaticos and T. Bountis, The Painlevé property and singularity analysis of integrable and nonintegrable systems, Phys. Rep. 180 (1989), 160.
  2. [2]  M.J. Ablowitz, A. Ramani and H. Segur, A connection between nonlinear evolution equations and ODEs of P-type: I and II, J. Math. Phys. 21 (1980), 715, 1006.
  3. [3]  J.Weiss, M. Tabor and G. Carnevale, The Painlevé property for partial differential equations, J. Math. Phys. 24 (1983), 522.
  4. [4]  M.J. Ablowitz and H. Segur, Solitons and the Inverse Scattering Transform, SIAM, Philadelphia, 1981; R.K. Dodd, J.C. Eilbec, J.D. Gibbon and H.C. Morris, Solitons and Nonlinear Wave Equations, Academic Press, New York, 1982.
  5. [5]  M. Tabor, Chaos and integrability in nonlinear dynamics: an introduction,Wiley, New York, 1989
  6. [6]  J. Weiss, The Painlevé property for partial differential equations. II, J. Math. Phys. 24 (1983), 1405; 25 (1984), 13, 2226; 26 (1985), 258, 2174; 27 (1986), 1293, 2647; 28 (1987), 2025;
  7. [7]  N.A. Kudryashov, Exact solution of the generalized KS equation, Phys. Lett. A 147 (1990), 287
  8. [8]  R. Conte and M. Musette, Painlevé analysis and BT in the Kuramoto-Sivashinsky equation, J. Phys. A 22 (1989), 169.
  9. [9]  F. Cariello and M. Tabor, Painlevé expansions for nonintegrable evolution equations, Physica D 39 (1989), 77
  10. [10]  S. Roy Choudhury, Painlevé analysis and special solutions of two families of reaction-diffusion equations, Phys. Lett. A 159 (1991), 311.
  11. [11]  B. Yu Guo and Z. Xiong, Analytic solutions of the Fisher equation, J. Phys. A 24 (1991), 645
  12. [12]  S. Roy Choudhury, BTs, truncated Painlevé expansions and special solutions of nonintegrable long-wave evolution equations, Can. J. Phys. 70 (1992), 595; Painlevé analysis and partial integrability of a class of reaction-diffusion equations, Nonlin. Anal: Theory, Meth. & Appl. 18 (1992), 445;
  13. [13]  A.C. Newell, M. Tabor and Y.B. Zeng, A unified approach to Painlevé expansions, Physica D 29 (1987), 1.
  14. [14]  H. Flaschka, A.C. Newell and M. Tabor,Monodromy- and spectrum-preserving deformations, in What is Integrability, V.E. Zakharov (Ed.), Springer, Berlin, 1991.
  15. [15]  E. Hille, ODEs in the Complex Domain,Wiley, New York, 1976.
  16. [16]  R. Conte, Invariant Painlevé analysis of PDEs, Phys. Lett. A 140 (1989), 383.
  17. [17]  M. Musette and R. Conte, Algorithmic method for deriving Lax pairs from the invariant Painlevé analysis of NLPDEs, J. Math. Phys. 32 (1991), 1450.
  18. [18]  M.Musette and R. Conte, The two-singular-manifold method: I. MKdV and sine-Gordon equations, J. Phys. A: Math. Gen 27 (1994), 3895.
  19. [19]  S. Roy Choudhury, Invariant Painlevé analysis and coherent structures of two families of reaction-diffusion equations, J. Math. Phys. 40 (1999), 3643.
  20. [20]  S. Roy Choudhury, One and 2D coherent structures of the Zakharov-Kuznetsov equations, Problems of Nonlin. Anal. 6 (2000), 1.
  21. [21]  N. Isldore andW. Malfliet, New special solutions of the ’Brusselator’ reaction model, J. Phys. A: Math. Gen 30 (1997), 5151.
  22. [22]  R. Conte and M. Musette, Linearity inside nonlinearity: Exact solutions of the 1D Quintic CGL equation, Physica D 69 (1993), 1.
  23. [23]  I. L. Bogolubsky, Some examples of inelsatic soliton interaction. Comp. Phys., 31 (1977) 149-155.
  24. [24]  R. J. LeVeque, P. A. Clarkson and R. Saxton, Solitary wave interactions in elastic rods, Stud. Appl. Math., 75 (1986) 95-122.
  25. [25]  R. Saxton, Existence of solutions for a finte nonlinearly hyperelastic rod, J. Math. Anal. Appl., 105 (1985) 59 - 75.
  26. [26]  Z. Weiguo and W. X. Ma, Explicit solitary wave solutions to generalized Pochammer-Chree equations, Appl. Math. and Mech., 20 (1999) 666-674.
  27. [27]  Y. T. Gao and B. Tian, Some two-dimensional and non-traveling-wave observable effects in shallow water waves, Phys. Lett., A301 (2002) 74-82.